Alert archive / Alabama / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 32, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 17, 2018, 6:20 PM CDT for Mobile County, Alabama; George County, Mississippi. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2018, 6:20 PM CDT (23:20 UTC)
- Expired
- May 17, 2018, 7:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Mobile County, AL, George County, MS
The radar
The Mobile radar (KMOB), 20 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 11.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1317 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1411 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
230
WUUS54 KMOB 172320
SVRMOB
ALC097-MSC039-180000-
/O.NEW.KMOB.SV.W.0032.180517T2320Z-180518T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
620 PM CDT THU MAY 17 2018
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
West central Mobile County in southwestern Alabama...
Eastern George County in southeastern Mississippi...
* Until 700 PM CDT.
* At 620 PM CDT, a severe thunderstorm was located 6 miles northwest
of Wilmer, or 8 miles east of Lucedale, moving southeast at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Lucedale, Semmes, Tanner Williams, Mobile Regional Airport and
Wilmer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3066 8841 3074 8841 3074 8849 3086 8863
3100 8850 3100 8842 3087 8807 3057 8831
TIME...MOT...LOC 2320Z 313DEG 22KT 3088 8845
HAIL...<.75IN
WIND...60MPH
$$1 follow-up statement
742
WWUS54 KMOB 172352
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
652 PM CDT THU MAY 17 2018
MSC039-180002-
/O.CAN.KMOB.SV.W.0032.000000T0000Z-180518T0000Z/
George MS-
652 PM CDT THU MAY 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GEORGE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3066 8841 3100 8842 3087 8807 3057 8831
TIME...MOT...LOC 2352Z 313DEG 22KT 3074 8828
$$
ALC097-180000-
/O.CON.KMOB.SV.W.0032.000000T0000Z-180518T0000Z/
Mobile AL-
652 PM CDT THU MAY 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR WEST CENTRAL MOBILE COUNTY...
At 652 PM CDT, a severe thunderstorm was located over Semmes, or 10
miles northwest of Midtown Mobile, moving southeast at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Semmes, Tanner Williams, Mobile Regional Airport and Wilmer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3066 8841 3100 8842 3087 8807 3057 8831
TIME...MOT...LOC 2352Z 313DEG 22KT 3074 8828
HAIL...<.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:57 PM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, May 17, 3:57 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion National Weather Service Mobile AL 357 PM CDT Thu May 17 2018 .NEAR TERM /Now Through Friday/...A lobe of shortwave energy moving over western portions of the Southeast moves over and east of the forecast area tonight. A tongue of significantly dryer air behind the lobe of energy in the mid/upper levels moves over the Lower Mississippi River Valley and the forecast area overnight into Friday. The current activity over the forecast area will continue to move generally east the rest of the day through tonight in the general westerly flow above the surface, moving east of the forecast area after midnight. The dryer mid/upper level air will help to cut back on the chance of rain over areas north of the coast Friday, but with a surface ridge building west over the Gulf, deeper layer onshore flow flow returns, along with Gulf moisture. At this point, the moisture return over areas north of our coastal counties doesn't happen until late afternoon into Friday night, so am placing best chance of rain during the day Friday closer to the coast, tapering down as one moves inland. Am concerned about another day of strong to severe storms Friday. With the tsra development reaching into the drier mid/upper level air over central parts of the forecast area, stronger downburst winds become a strong possibility. Hail remains a possibility also. Looking at temps, above seasonal highs continue, especially inland with the drier air allowing for better heating during the day. Am also expecting overnight lows above seasonal tonight, with decent low level moisture present. Southeastern portions of the forecast area are expected to be the warmest with the most moisture lasting longer, along with convection lasting into the overnight over eastern portions of the forecast area. 16/SAM .SHORT TERM /Friday night Through Sunday night/...Weather pattern remains relatively unchanged through Friday night with weak low pressure trof just inland from the coast, but surface high pressure ridge begins to build in from the east Saturday and then persists across the region through Sunday night. With this, expect pattern of scattered afternoon and early evening showers and thunderstorms to continue through the period, with rain chances slightly lower over the second half of the forecast period as trofing aloft flattens somewhat into slight ridging. Temperatures remain rather consistent too, with daytime highs just above normal for this time of the year ranging from the upper 80s to lower 90s and overnight lows ranging from the upper 60s over the interior zones to the low 70s closer to the coast. 12/DS .LONG TERM /Monday Through Thursday/...A surface high pressure ridge extends west across the area through most of the period. As a result, a typical summer-like pattern will continue through the period. Scattered afternoon and evening showers and thunderstorms, with high temps in the upper 80s and lower 90s and lows ranging from the upper 60s inland to lower 70s at the coast. 12/DS && .MARINE...A surface ridge builds west over the Gulf of Mexico into the weekend and lasts well into the coming week. Light to at times moderate onshore flow expected with a shift from general southwesterly to southeasterly as the ridge shifts north to over the Southeast. 16/SAM && .PRELIMINARY POINT TEMPS/POPS... Mobile 68 88 68 91 68 91 67 89 / 30 50 20 40 10 50 20 30 Pensacola 72 87 71 87 70 87 70 86 / 30 50 20 40 20 40 20 30 Destin 73 85 76 84 75 84 74 83 / 30 40 20 20 20 40 20 30 Evergreen 67 88 69 91 67 91 67 89 / 40 50 20 30 20 50 20 30 Waynesboro 65 89 67 91 67 89 67 88 / 20 40 20 30 20 50 20 30 Camden 67 87 69 90 68 90 67 88 / 40 30 20 30 20 40 20 30 Crestview 67 89 69 90 67 90 66 88 / 30 50 20 40 20 40 20 30 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: http://weather.gov/mob
Hazardous weather outlook, May 17, 6:01 AM CDT, 12 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Mobile AL 601 AM CDT Thu May 17 2018 ALZ051>060-261>266-FLZ201>206-GMZ633-MSZ067-075-076-078-079- 181115- Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central- Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland- Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal- Okaloosa Inland-Okaloosa Coastal-Perdido Bay-Wayne-Perry-Greene- Stone-George- 601 AM CDT Thu May 17 2018 This Hazardous Weather Outlook is for portions of south central Alabama...southwest Alabama...northwest Florida...southeast Mississippi and the coastal waters of Alabama and northwest Florida. .DAY ONE...Today and Tonight Scattered to numerous showers and thunderstorms are expected to develop across the area again, especially during the afternoon and evening hours. A few storms could become strong to marginally severe this afternoon, capable of producing strong to locally damaging wind gusts, hail, frequent cloud to ground lightning strikes, and locally heavy rainfall. There is a moderate risk of rip currents along the Alabama and northwest Florida panhandle beaches today and tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a moderate risk of rip currents along the Alabama and northwest Florida Friday and Friday night. .SPOTTER INFORMATION STATEMENT... Activation of SkyWarn Severe Storm Spotter networks is currently not anticipated. GMZ630>632-634>636-650-655-670-675-181115- Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound- Pensacola Bay System-Western Choctawhatchee Bay- Eastern Choctawhatchee Bay- Coastal waters from Pensacola FL to Pascagoula MS out 20 NM- Coastal waters from Okaloosa Walton County Line FL to Pensacola FL out 20 NM- Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM- Waters from Okaloosa Walton County Line FL to Pensacola FL from 20 to 60 NM- 601 AM CDT Thu May 17 2018 This Hazardous Weather Outlook is for portions of the coastal waters of Alabama and northwest Florida. .DAY ONE...Today and Tonight Isolated to scattered showers and thunderstorms will be capable of producing locally strong wind gusts and higher seas over the marine area today. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Winds and seas will be locally higher near isolated to scattered showers and thunderstorms. Otherwise, the probability for widespread hazardous weather is low.
In the hours before
Special weather statement, May 17, 4:52 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Mobile AL
452 PM CDT THU MAY 17 2018
ALZ058-060-172245-
Covington AL-Crenshaw AL-
452 PM CDT THU MAY 17 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SOUTHERN CRENSHAW AND COVINGTON COUNTIES UNTIL 545 PM
CDT...
At 451 PM CDT, the strong thunderstorms were located along a line
extending from 5 miles west of Red Level to 16 miles west of Laurel
Hill, and moving east at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Andalusia, Opp, Florala, Brantley, River Falls, Red Level, Lockhart,
Dozier, Heath and Gantt.
LAT...LON 3153 8620 3099 8619 3100 8670 3135 8670
3137 8667 3140 8666 3143 8667 3144 8670
3152 8670 3152 8650 3156 8650 3162 8615
3154 8614
TIME...MOT...LOC 2151Z 248DEG 27KT 3141 8671 3104 8673Special weather statement, May 17, 4:54 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Mobile AL
454 PM CDT THU MAY 17 2018
ALZ060-FLZ203>205-172300-
Covington AL-Okaloosa Inland FL-Santa Rosa Coastal FL-
Santa Rosa Inland FL-
454 PM CDT THU MAY 17 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...OKALOOSA AND NORTHEASTERN SANTA ROSA COUNTIES UNTIL 600 PM
CDT...
At 454 PM CDT, the strong thunderstorms were located along a line
extending from 14 miles southeast of Riverview to near Pea Ridge, and
moving east at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Crestview, Baker and Laurel Hill.
LAT...LON 3099 8639 3057 8639 3058 8704 3100 8681
3100 8636 3099 8636
TIME...MOT...LOC 2154Z 258DEG 20KT 3096 8685 3063 8709Special weather statement, May 17, 5:04 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Mobile AL
504 PM CDT THU MAY 17 2018
MSZ076-172245-
Greene MS-
504 PM CDT THU MAY 17 2018
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...GREENE
COUNTY UNTIL 545 PM CDT...
At 504 PM CDT, the strong thunderstorm was located 9 miles northeast
of McLain, or 11 miles northwest of Leakesville, moving southeast at
25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Leakesville and McLain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3122 8884 3141 8875 3138 8845 3100 8843
3100 8845 3109 8884
TIME...MOT...LOC 2204Z 294DEG 22KT 3122 8873Special weather statement, May 17, 5:38 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Mobile AL
538 PM CDT THU MAY 17 2018
ALZ052-261-MSZ076-172330-
Washington AL-Mobile Inland AL-Greene MS-
538 PM CDT THU MAY 17 2018
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN MOBILE...SOUTHERN WASHINGTON AND SOUTHEASTERN GREENE
COUNTIES UNTIL 630 PM CDT...
At 537 PM CDT, the strong thunderstorm was located 6 miles east of
Leakesville, moving east at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Citronelle, Leakesville, Gulfcrest, Deer Park, Calvert, Fruitdale,
McIntosh and Movico.
LAT...LON 3138 8847 3133 8795 3132 8795 3131 8796
3130 8796 3127 8797 3127 8798 3126 8799
3126 8797 3092 8806 3104 8864
TIME...MOT...LOC 2237Z 292DEG 24KT 3118 8845Local storm report, May 17, 5:45 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
545 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG POLLARD 31.03N 87.17W
05/17/2018 ESCAMBIA AL BROADCAST MEDIA
SPORADIC TREES DOWN IN THE POLLARD
COMMUNITY. PICTURES AND REPORTS VIA SOCIAL
MEDIA.
&&
MBSpecial weather statement, May 17, 6:15 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Mobile AL
615 PM CDT THU MAY 17 2018
ALZ261-263-MSZ079-180000-
Mobile Central AL-Mobile Inland AL-George MS-
615 PM CDT THU MAY 17 2018
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN MOBILE AND EASTERN GEORGE COUNTIES UNTIL 700 PM CDT...
At 615 PM CDT, the strong thunderstorm was located 6 miles east of
Lucedale, moving southeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lucedale, Chunchula, Semmes, Tanner Williams, Mobile Regional
Airport, Wilmer and I65 And AL 158.
LAT...LON 3056 8841 3074 8841 3074 8873 3100 8864
3100 8843 3092 8805 3056 8822
TIME...MOT...LOC 2315Z 309DEG 19KT 3090 8848The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 8:42 AM CDT | Special Marine Warning | MOB | 33 min | |
| May 17, 9:34 AM CDT | Special Marine Warning | MOB | 26 min | |
| May 17, 9:36 AM CDT | Special Marine Warning | MOB | 24 min | |
| May 17, 9:52 AM CDT | Special Marine Warning | MOB | 23 min | |
| May 17, 9:53 AM CDT | Special Marine Warning | MOB | 37 min | |
| May 17, 10:13 AM CDT | Special Marine Warning | MOB | 32 min | |
| May 17, 11:26 AM CDT | Special Weather Statement | MOB | Choctaw | 49 min |
| May 17, 11:34 AM CDT | Special Weather Statement | MOB | Choctaw | 41 min |
| May 17, 12:13 PM CDT | Special Weather Statement | MOB | Choctaw | 47 min |
| May 17, 12:42 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 48 min |
| May 17, 1:21 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 39 min |
| May 17, 1:32 PM CDT | Special Weather Statement | MOB | Clarke | 43 min |
| May 17, 2:04 PM CDT | Special Weather Statement | MOB | Washington | 41 min |
| May 17, 2:06 PM CDT | Special Weather Statement | MOB | Wilcox | 39 min |
| May 17, 2:11 PM CDT | Special Marine Warning | MOB | 64 min | |
| May 17, 2:13 PM CDT | Special Weather Statement | MOB | Baldwin | 62 min |
| May 17, 2:15 PM CDT | Severe Thunderstorm Warning | MOB | Washington | 23 min |
| May 17, 2:29 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Mobile | 46 min |
| May 17, 2:42 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Clarke, Mobile, Washington | 35 min |
| May 17, 3:15 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Escambia | 45 min |
| May 17, 3:44 PM CDT | Special Weather Statement | MOB | Escambia | 46 min |
| May 17, 3:58 PM CDT | Special Weather Statement | MOB | Escambia | 47 min |
| May 17, 4:52 PM CDT | Special Weather Statement | MOB | Covington | 53 min |
| May 17, 5:38 PM CDT | Special Weather Statement | MOB | Washington | 52 min |
| May 17, 6:15 PM CDT | Special Weather Statement | MOB | Mobile | 45 min |
| May 17, 6:42 PM CDT | Special Marine Warning | MOB | 93 min | |
| May 17, 6:47 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Mobile | 28 min |
| May 17, 12:20 PM CDT | Special Weather Statement | MOB | George | 40 min |
| May 17, 12:44 PM CDT | Severe Thunderstorm Warning | MOB | George | 46 min |
| May 17, 2:25 PM CDT | Severe Thunderstorm Warning | MOB | Wayne | 29 min |
| May 17, 4:02 PM CDT | Special Weather Statement | MOB | Wayne | 43 min |
| May 17, 5:04 PM CDT | Special Weather Statement | MOB | Greene | 41 min |
| May 17, 5:10 PM CDT | Severe Thunderstorm Warning | MOB | Greene | 50 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2018Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.